New Synthetic Drug Lands at least One Person in ICU

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

DALLAS - As Spring Break parties get underway, health experts want you to know there's a new, dangerous drug out there you should avoid; it's official name is U-47700.

U-47700 or "U-4" is a new synthetic street drug that's led to at least two people in Dallas being admitted to the hospital; one of them is still in ICU. Dr. Kristina Domanski, a toxicologist with the North Texas Poison Center at Parkland, says the drug shares similarities with other drugs. “What it is, is a synthetic opioid. So it's a similar family of drugs as morphine and heroin,” Domanski said.

It's a research drug that was created in the 70's, but has never been tested on humans. Since it's so similar to drugs like heroin, Dr. Domanski says an overdose can be fatal. “A heroin overdose can cause respiratory depression also known as hypoventilation which can cause somebody to stop breathing," she said.

Even worse, the new drug is relatively easy to get online. “If you were to search this drug using a normal search engine some of the websites that will pop up will be websites that are selling it, online vendors," Domanski said.

She advises that if you're using this drug, stop immediately, “This is a substance that is labeled and marketed as a research chemical which has only ever been looked at in animals so if you are taking it then you are essentially an experiment," she said.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.